Kentucky, 2003

Hail in Kentucky, May 27, 2003

May 27, 2003 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 27, 9:55 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, May 27, 9:55 AM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1055 AM EDT TUE MAY 27 2003

LATEST SAT/RADAR PICS SHOWING SCATTERED SHOWERS ACROSS NORTHERN
KENTUCKY HEADING SOUTHEAST...AHEAD OF MID LEVEL WAVE.  12Z MODELS
TAKE THIS FEATURE THROUGH OUR CWA LATER THIS AFTERNOON.  WILL GO
AHEAD AND BUMP UP POPS TO ACCOUNT FOR THIS ACTIVITY.  WITH STEEP MID
LEVEL LAPSE RATES...THUNDER A DEFINITE POSSIBILITY.  IN
ADDITION...LOW FREEZING LEVELS PER AREA UA SOUNDINGS THIS
MORNING...SUGGEST A THREAT OF HAIL WITH ANY STRONG STORMS.  THOUGH
THAT APPEARS ISOLATED AT BEST.  QUICK LOOK AT TEMP GRIDS SHOWING
SOME MAJOR WORK NEEDS TO BE DONE WITH THE HOURLYS AS CURRENT DATA
SET IS WAY TOO COOL.

NEW GRIDS AND TEXT PRODUCTS OUT BY 1130 AM.

.JKL...NONE.

JARVIS

=====================================================================
PREVIOUS DISCUSSION
=====================================================================

450 AM EDT TUE MAY 27 2003

CURRENT SFC MAP FEATURES WEAK HIGH PRESSURE SW OF THE G.L. WITH LOW
PRESSURE ALONG FRONTAL BOUNDARY DANGLING FROM NC SW TO THE FL
PANHANDLE. INVERTED TROUGH CONTINUES TO HOLD ALONG THE APPS. SAT
PICS SHOWING 5H LOW SPINNING ITS WHEELS OVER THE G.L. VIS GOING
DOWN IN PLACES WITH LOW CLOUDS STARTING TO BECOME DETECTABLE.AS WELL
AS A BKN MID LVL DECK. FEEL THAT MOSTLY CLOUDY WILL DO TODAY AS BY
THE TIME LOW AND MID LEVEL DECK FADE...STRATOCU SHOULD FILL IN...AS
INDICATED BY MODEL SOUNDINGS. STILL HAVE LEFT A 20 POP IN FOR ANY
INSTABILITY BUILD UPS. HAVE TWEAKED HIGHS DOWN A TAD TO ACCOUNT FOR
CLOUD COVER. DRIER AIR WORKS IN TONIGHT...ALLOWING FOR AT LEAST A
PARTLY SUNNY WEDNESDAY. NEXT WEATHER MAKER OCCURS WHEN 5H LOW SPINS
EASTWARD WITH A DIGGING S/WV ON THE BACKSIDE. THIS HELPS DEEPEN A
LOW PRESSURE SYSTEM...WHICH WILL TRACK IN THE VICINITY OF THE CWA.
ETA CONTINUES THE SLOWER SOLUTION. HAVE CHOSEN A MIDDLE GROUND WITH
PRECIP MOVING IN FROM THE NORTHWEST BY AROUND 0Z FOR THE FAR
NORTHWEST. QPF TRENDS HAVE BEEN ON THE INCREASE...BUT NOT SURE ON
HEAVY PRECIP AS NATIONAL GUIDANCE HAS INDICATED. DESPITE DECENT
DYNAMICS...GULF CONTINUES TO BE CUT OFF. HOPEFULLY...LATER RUNS WILL
ELUDE TO MORE SUPPORT. HAVE COOLED TEMPS DOWN ON THURSDAY WITH
PRECIP AND CLOUD COVER AROUND. WARMING TREND BEGINS FRIDAY...AND
THEN ENDS SATURDAY AS NEXT S/WV SWINGS DOWN FROM BEEFY CANADIAN 5H
LOW.

GEOGERIAN
Hazardous weather outlook, May 27, 11:05 AM EST, 2 hours 48 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1205 PM EDT TUE MAY 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS PORTIONS OF THE OUTLOOK
AREA THIS AFTERNOON.  THE COMBINATION OF AFTERNOON HEATING AND THIS
DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
EASTERN KENTUCKY THIS AFTERNOON AND EVENING.  HEAVY RAINS...GUSTY
WINDS...DANGEROUS LIGHTNING AND SMALL HAIL WILL BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

JARVIS

The radar

The Jackson,KY radar (KJKL), 83 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
May 27, 1:53 PM EST
Where
Pike County, Marrowbone
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.367, -82.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355371.